Elevated lidocaine serum levels following the use of a needle free device in healthy adult volunteers.
Journal Article (Journal Article)
There is increased concern regarding circulating levels of lidocaine immediately after the use of a needle-free device with buffered lidocaine. As a result, we conducted a prospective study to assess lidocaine circulation after the use of a needle-free device for the delivery of a local anesthetic in 10 healthy adult subjects. After informed consent, 2 peripheral intravenous catheters were placed in the antecubital fossa of each arm. Two milligrams of 1% buffered lidocaine was administered by the study physician via the needle-free device on the dorsum of the subject's hand. Within 2 minutes, a third intravenous catheter was placed in the location of the lidocaine administration and 5 mL of blood was collected from all 3 sites. If blood samples returned positive for lidocaine, they were also collected 1 hour and 2 hours after administration. Toxic levels of lidocaine were found in blood drawn from 2 subjects immediately after lidocaine administration. Results also showed that certain subjects had increasing levels of lidocaine over time. Other subjects also had increasing lidocaine serum levels from blood drawn on the arm opposite the administration site. We concluded that there may be systemic lidocaine levels with the administration of the needle-free device and that these levels may reach the toxic range in adults. Further investigation will be required to determine whether this finding has clinical significance, especially considering the smaller body mass of children.
- Gulur, P; El Saleeby, C; Watt, LD; Koury, KM; Cohen, AR
- May 2014
Volume / Issue
- 30 / 5
Start / End Page
- 335 - 339
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)
- United States